Alert archive / Kansas / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 48, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at May 7, 2011, 4:47 AM CDT for Riley County, Kansas. It was in force for 28 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 7, 2011, 4:47 AM CDT (09:47 UTC)
- Expired
- May 7, 2011, 5:15 AM CDT
- In force
- 28 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Riley County, KS
The radar
The Topeka radar (KTWX), 36 km from the middle of the area, began a volume at 09:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 7, 4:55 AM CDT | HAIL 1 | Keats, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 9.8 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2694 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 194 m²/s²
- 0-3 km storm-relative helicity
- 560 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
364
WUUS53 KTOP 070947
SVRTOP
KSC161-071015-
/O.NEW.KTOP.SV.W.0048.110507T0947Z-110507T1015Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
447 AM CDT SAT MAY 7 2011
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN RILEY COUNTY IN NORTHEAST KANSAS...
* UNTIL 515 AM CDT
* AT 443 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED 5 MILES NORTHWEST OF KEATS...OR 12 MILES
NORTHWEST OF MANHATTAN...MOVING SOUTHEAST AT 40 MPH.
* LOCATIONS IMPACTED INCLUDE...
KEATS...
MANHATTAN...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE FOR LARGE HAIL AS WELL
AS DEADLY CLOUD TO GROUND LIGHTNING.
STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.
&&
LAT...LON 3922 9658 3920 9653 3920 9656 3918 9655
3919 9652 3917 9651 3918 9648 3916 9646
3918 9645 3916 9643 3908 9657 3925 9686
3932 9678
TIME...MOT...LOC 0946Z 297DEG 35KT 3926 9675
WIND...HAIL <50MPH 1.00IN
$$
GARGAN3 follow-up statements
158
WWUS53 KTOP 070957
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
457 AM CDT SAT MAY 7 2011
KSC161-071015-
/O.CON.KTOP.SV.W.0048.000000T0000Z-110507T1015Z/
RILEY-
457 AM CDT SAT MAY 7 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 AM CDT
FOR SOUTHEASTERN RILEY COUNTY...
AT 453 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED NEAR MANHATTAN AIRPORT...OR 3 MILES
WEST OF MANHATTAN...MOVING SOUTHEAST AT 45 MPH.
LOCATIONS IMPACTED INCLUDE...
MANHATTAN AND RURAL AREAS OF SOUTHEASTERN RILEY COUNTY...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE FOR LARGE HAIL AS WELL
AS DEADLY CLOUD TO GROUND LIGHTNING.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
&&
LAT...LON 3920 9654 3920 9656 3918 9655 3919 9652
3917 9651 3918 9648 3916 9646 3918 9645
3916 9643 3908 9657 3916 9671 3921 9673
3927 9667
TIME...MOT...LOC 0957Z 300DEG 38KT 3916 9661
WIND...HAIL <50MPH 1.00IN
$$
GARGAN779
WWUS53 KTOP 071006
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
506 AM CDT SAT MAY 7 2011
KSC161-071015-
/O.CON.KTOP.SV.W.0048.000000T0000Z-110507T1015Z/
RILEY-
506 AM CDT SAT MAY 7 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 AM CDT
FOR SOUTHEASTERN RILEY COUNTY...
AT 502 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED 4 MILES SOUTHEAST OF MANHATTAN...MOVING
SOUTHEAST AT 40 MPH.
LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF SOUTHEASTERN RILEY COUNTY...
AT 455 AM CDT...A PUBLIC CITIZEN REPORTED QUARTER SIZE HAIL IN KEATS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE FOR LARGE HAIL AS WELL
AS DEADLY CLOUD TO GROUND LIGHTNING.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
&&
LAT...LON 3921 9655 3919 9656 3918 9655 3919 9652
3917 9651 3918 9648 3916 9646 3918 9645
3916 9643 3908 9657 3912 9661 3918 9664
3923 9660
TIME...MOT...LOC 1005Z 302DEG 35KT 3912 9653
WIND...HAIL <50MPH 1.00IN
$$
GARGAN185
WWUS53 KTOP 071008
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
508 AM CDT SAT MAY 7 2011
KSC161-071018-
/O.EXP.KTOP.SV.W.0048.000000T0000Z-110507T1015Z/
RILEY-
508 AM CDT SAT MAY 7 2011
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN RILEY COUNTY WILL
EXPIRE AT 515 AM CDT...
AT 508 AM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO
LONGER SEVERE...THUS THE WARNING WILL EXPIRE AT 515 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE
STILL POSSIBLE FROM THE THUNDERSTORM.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
&&
LAT...LON 3921 9655 3919 9656 3918 9655 3919 9652
3917 9651 3918 9648 3916 9646 3918 9645
3916 9643 3908 9657 3912 9661 3918 9664
3923 9660
TIME...MOT...LOC 1008Z 302DEG 35KT 3910 9650
$$
GARGANWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 4:24 AM CDT, 23 minutes earlier.
Area forecast discussion, May 7, 4:24 AM CDT, 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 424 AM CDT SAT MAY 7 2011 .DISCUSSION... WATER VAPOR IMAGERY AND PROFILERS SHOWING WEAK SHORTWAVE TROUGH MOVING EAST/SOUTHEAST ACROSS THE CENTRAL PLAINS WITH SOUTHERLY LOW LEVEL JET AND ASSOCIATED CONVERGENCE ZONE EXTENDING NORTHWEST TO SOUTHEAST ACROSS THE CENTRAL PORTIONS OF THE COUNTY WARNING AREA (CWA). THIS CONVERGENCE ZONE HAS BEEN RESPONSIBLE FOR CONTINUED DEVELOPMENT OF THUNDERSTORMS ALONG THE I 70 CORRIDOR BUT ARE WEAKENING AS LLVL JET VEERS AND CONVERGENCE DECREASES THROUGH SUNRISE. ALTHOUGH A THUNDERSTORM OR TWO IS STILL POSSIBLE IN THE FAR SOUTHEAST CWA AROUND/SHORTLY AFTER SUNRISE...EXPECT THE DAY TO DRY BEHIND THE FRONT WITH HIGHS AROUND 80. TONIGHT SHOULD BE DRY...BUT KEPT A SLIGHT CHANCE FOR THUNDERSTORMS MAINLY ACROSS THE NORTHERN CWA SUNDAY AND SUNDAY NIGHT ON THE NOSE OF LLVL JET AND THE EDGE OF THE STRONGER CAPPING INVERSION...ALTHOUGH THE ELEVATED MIXED LAYER IS QUITE STRONG AND CONFIDENCE IN CONVECTION ABLE TO DEVELOP IS LOW. THE CAP STRENGTHENS EVEN MORE INTO MONDAY AND PERSISTS INTO TUESDAY WITH ANY CHANCES FOR THUNDERSTORMS REMAINING WELL SOUTHWEST AND THE NORTH OF THE AREA. HOWEVER...THE WARMER AIR ALOFT WILL ALSO ALLOW FOR TEMPS TO RISE INTO THE UPPER 80S TO LOWER 90S. THE MEDIUM RANGE MODELS DIFFER ON THE TIMING OF THE UPPER TROUGH IN THE WESTERN CONUS EJECTING OUT INTO THE PLAINS...BUT THE TUESDAY NIGHT INTO WEDNESDAY NIGHT IS THE MOST LIKELY TIMEFRAME AND HAVE KEPT THE HIGHEST POPS THROUGH THIS PERIOD...ALTHOUGH THE NEW EC IS TRYING TO SLOW THE UPPER TROUGH DOWN WITH PRECIP LASTING FURTHER INTO THE END OF THE WEEK THAN THE GFS. THIS MAY GIVE AT LEAST A COUPLE OF CHANCES FOR STRONG TO SEVERE THUNDERSTORMS ACROSS THE AREA IN THE TUESDAY NIGHT INTO WEDNESDAY NIGHT TIMEFRAME. EITHER WAY...COOLER TEMPS INTO THE 70S FOR HIGHS LOOK GOOD FOR THURSDAY AND FRIDAY. && .AVIATION... ISOLATED SHOWERS AND THUNDERSTORMS STILL POSSIBLE UNTIL 12Z...OTHERWISE VFR CEILINGS. OUTFLOW BOUNDARY HAD WINDS NORTH AROUND 10 MPH BUT WAS WASHING OUT. EXPECT WINDS TO BE VARIABLE UNTIL THE FRONT MOVES THROUGH EARLY THIS MORNING SHIFTING WINDS TO THE NORTHEAST. LIGHT NORTHEAST WINDS THEN AFTER 13Z BECOMING EAST SOUTHEAST AFTER 00Z. 53 && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, May 7, 4:21 AM CDT, 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 421 AM CDT SAT MAY 7 2011 KSZ008>012-020>024-026-034>040-054>056-058-059-080930- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 421 AM CDT SAT MAY 7 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. AN ISOLATED THUNDERSTORM WILL BE POSSIBLE THIS MORNING SOUTH OF INTERSTATE 35. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS SUNDAY AND SUNDAY NIGHT...MAINLY NORTH OF INTERSTATE 70. THERE IS A BETTER CHANCE FOR STRONG TO SEVERE THUNDERSTORMS ACROSS THE ENTIRE AREA TUESDAY NIGHT INTO THURSDAY AS A STRONG UPPER SYSTEM MOVES ACROSS THE STATE. STAY TUNED FOR UPDATES AS THIS SYSTEM APPROACHES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
In the hours before
Special weather statement, May 7, 2:05 AM CDT, 2 hours 42 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 205 AM CDT SAT MAY 7 2011 KSZ038-039-055-070730- OSAGE-SHAWNEE-WABAUNSEE- 205 AM CDT SAT MAY 7 2011 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SHAWNEE...NORTHEASTERN OSAGE AND EAST CENTRAL WABAUNSEE COUNTIES... THROUGH 230 AM CDT...A STRONG THUNDERSTORM WILL MOVE EAST-SOUTHEAST AT 35 MPH ACROSS PORTIONS OF SOUTHERN SHAWNEE...NORTHEASTERN OSAGE AND EAST CENTRAL WABAUNSEE COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING NICKEL SIZE HAIL AND STRONG WINDS OF 40 TO 50 MPH. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE AUBURN...PAULINE...FORBES FIELD...EXTREME SOUTHERN TOPEKA...BERRYTON AND RICHLAND. MOTORISTS ALONG THE KANSAS TURNPIKE BETWEEN MILE MARKERS 165 AND 180 COULD ALSO BE AFFECTED. && LAT...LON 3889 9602 3905 9599 3900 9550 3878 9550 TIME...MOT...LOC 0704Z 282DEG 32KT 3895 9596
Special weather statement, May 7, 2:33 AM CDT, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 233 AM CDT SAT MAY 7 2011 KSZ039-040-055-070800- DOUGLAS-OSAGE-SHAWNEE- 233 AM CDT SAT MAY 7 2011 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SHAWNEE... NORTHEASTERN OSAGE AND WEST CENTRAL DOUGLAS COUNTIES... THROUGH 300 AM CDT...A STRONG THUNDERSTORM WILL MOVE EAST AT 35 MPH ACROSS PORTIONS OF SOUTHEASTERN SHAWNEE...NORTHEASTERN OSAGE AND WEST CENTRAL DOUGLAS COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING NICKEL SIZE HAIL AND STRONG WINDS OF 40 TO 50 MPH. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE RICHLAND...CLINTON LAKE...CLINTON AND LONE STAR. && LAT...LON 3894 9532 3878 9533 3884 9570 3896 9572 TIME...MOT...LOC 0733Z 275DEG 30KT 3890 9562
Special weather statement, May 7, 2:41 AM CDT, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
241 AM CDT SAT MAY 7 2011
KSZ022-023-038-070815-
POTTAWATOMIE-RILEY-WABAUNSEE-
241 AM CDT SAT MAY 7 2011
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN RILEY...SOUTHERN
POTTAWATOMIE AND NORTH CENTRAL WABAUNSEE COUNTIES...
THROUGH 315 AM CDT...STRONG THUNDERSTORMS WILL MOVE EAST AT 40 MPH
ACROSS PORTIONS OF SOUTHERN RILEY...SOUTHERN POTTAWATOMIE AND NORTH
CENTRAL WABAUNSEE COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED THESE STORMS WERE CAPABLE OF PRODUCING PENNY SIZE HAIL AND
STRONG WINDS OF 40 TO 50 MPH. SOME LOCATIONS THAT COULD BE AFFECTED
INCLUDE MANHATTAN...ST. GEORGE...LOUISVILLE AND WAMEGO.
&&
LAT...LON 3932 9618 3910 9620 3916 9685 3921 9685
3922 9687 3933 9686
TIME...MOT...LOC 0740Z 277DEG 34KT 3925 9657Local storm report, May 7, 3:03 AM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
303 AM CDT SAT MAY 07 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0257 AM HAIL KEATS 39.22N 96.71W
05/07/2011 M1.00 INCH RILEY KS PUBLIC
&&
WHITMORESpecial weather statement, May 7, 3:08 AM CDT, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
308 AM CDT SAT MAY 7 2011
KSZ026-039-070845-
JEFFERSON-SHAWNEE-
308 AM CDT SAT MAY 7 2011
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SHAWNEE AND SOUTHWESTERN
JEFFERSON COUNTIES...
THROUGH 345 AM CDT...A SMALL CLUSTER OF STRONG THUNDERSTORMS WILL
MOVE EAST AT 45 MPH ACROSS PORTIONS OF NORTHERN SHAWNEE AND
SOUTHWESTERN JEFFERSON COUNTIES. NATIONAL WEATHER SERVICE DOPPLER
RADAR INDICATED THIS CLUSTER OF STORMS IS CAPABLE OF PRODUCING PENNY
SIZE HAIL AND WIND GUSTS OF 40 MPH. SOME LOCATIONS THAT COULD BE
AFFECTED INCLUDE PERRY.
STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
&&
LAT...LON 3907 9534 3909 9591 3922 9589 3922 9578
3920 9536
TIME...MOT...LOC 0808Z 275DEG 49KT 3910 9552Special weather statement, May 7, 4:30 AM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
430 AM CDT SAT MAY 7 2011
KSZ022-071000-
RILEY-
430 AM CDT SAT MAY 7 2011
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL RILEY COUNTY...
THROUGH 500 AM CDT...A STRONG THUNDERSTORM WILL MOVE SOUTHEAST AT 40
MPH ACROSS PORTIONS OF CENTRAL RILEY COUNTY. NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE
HAIL. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE RILEY AND KEATS.
&&
LAT...LON 3925 9660 3912 9672 3920 9685 3922 9686
3922 9689 3926 9696 3946 9696
TIME...MOT...LOC 0930Z 300DEG 33KT 3933 9692The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 1:27 AM CDT | Special Weather Statement | TOP | Shawnee | 33 min |
| May 7, 2:05 AM CDT | Special Weather Statement | TOP | Shawnee | 25 min |
| May 7, 2:33 AM CDT | Special Weather Statement | TOP | Douglas | 27 min |
| May 7, 2:41 AM CDT | Special Weather Statement | TOP | Riley | 34 min |
| May 7, 2:54 AM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie, Riley, Wabaunsee | 27 min |
| May 7, 2:57 AM CDT | Severe Thunderstorm Warning | TOP | Douglas | 27 min |
| May 7, 3:08 AM CDT | Special Weather Statement | TOP | Shawnee | 37 min |
| May 7, 4:30 AM CDT | Special Weather Statement | TOP | Riley | 30 min |
| May 7, 4:52 AM CDT | Special Weather Statement | TOP | Pottawatomie | 38 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.